Treatment for chronic diarrhea, hemorrhoids, anal fissure?
User rating for this question
Hi Dr Grief. I've had chronic diarrhoea for 10 weeks now. The last few weeks it has slowed down with it only occurring every four days. I do take loperamide but only twic e a week on average as I am trying to see how / if I may improve without meds. I am on 30mg of Paroxetine and 150mcg of Thyroxine (for life for thyroid). I am a healthy living 42 year old woman. I have adjusted my diet and do not drink. I've cut out lactose and gluten entirely. I am so sick to death of having this going on. It has caused me a lot of anxiety. I have been to my Dr's six times. All blood tests done are clear, celiac is clear, my thyroid is perfect now, as I have Hashimotos and they did two lots of testing to make sure that is okay as it was found initially my dose I was taking was way too high, but latest blood test now says its spot on. I don't have any pain or tenderness at all. Even with two Dr's checking my abdomen, no pain. I do however have two haemorrhoids now and an anal fissure that has just started to clear up. Now I have purple / blue bruising and a small pea sized lump on the outside of my bottom. This has only just occurred. I am booked in for a Colonoscopy in 2.5 weeks time. I do have very loud bowel sounds and in the beginning I had a lot of nausea as well. No nausea now. Also occasional bloating. No nocturnal activity. Please help. I am at my wits end. Kindest regards, XXXXXXX (Perth, Australia).
Posted Sun, 16 Mar 2014 in Digestion and Bowels
Answered by Dr. Vaishalee Punj 3 hours later
Brief Answer: Maybe irritable bowel syndrome Detailed Answer: Hi Thanks for posting your query on HealthcareMagic. Please let me know the details on the symptoms like the frequency of stools and how your symptoms started. You are on the following medicines: Paroxetine- side effect on bowels would be constipation Thyroxine- heart affected more than bowels Multivitamins- may have variable effects. If it has iron, then iron can also induce inflammation in the gut sometimes. Thus I would advise you to take it in moderation only. probiotics- not so effective endep- is an antidepressant too, can be used for irritable bowel syndrome, though mebeverine is also used for the same purpose, will cause constipation as a side effect loperamide on and off- can be used as adjunct for chronic diarhea in the dose of 4 mg but not regularly. It should be used with great caution in inflammatory bowel disease (though yours does not seem to be the case). Your symptoms seem to be irritable bowel syndrome unless something else (infectious or inflammatory) comes up on colonoscopy. The bruising may be due to hemorrhoids or due to thin skin gotten bruised. It should clear up on its own. If more bruising happens than you will need to be tested for bleeding disorders. Now coming to irritable bowel syndrome, I have described the pharmacological treatment. I would also advise you some lifestyle changes following: - Take lots of fruits and vegetables at least 5 times a day - Take high fiber food like digestive biscuits once a day - Avoid juices and milk - If withdrawing celiac is not helping than restart taking wheat and other grains as these are good sources of fiber - Take hygienic food and cleaner drinking water. Reverse osmosis technique produces the cleanest water. It should help in clearing your infection if it is infectious - Get tested for typhoid infection - Avoid unnecessary medications especially antibiotics that can change the normal flora of the intestines. Colonoscopy is the test to arrive at a definitive diagnosis. Till you go for colonoscopy, try implementing the above mentioned lifestyle changes and let me know the result. Hope it helps. Dr Vaishalee
Follow-up: Treatment for chronic diarrhea, hemorrhoids, anal fissure? 2 hours later
Hi Dr Vaishalee, unfortunately what you advised above does not help me I'm sorry to say.Firstly I live in a large and clean city in Australia, and have not travelled at all in many years, so the chance of me contracting Typhoid are very remote. Also, regarding possible bleeding disorder/s down the track, I don't think that is an issue. When I had all my blood work recently done, everything came back clear, I had a Complete Blood Count done, a liver test, iron test, haematology studies done, renal & thyroid. ALL came back normal. I will however go back to a regular diet and incorporate wholegrain bread etc back into my diet. But I already do eat five or six sometimes, servings of fresh fruit a day, raw salad daily & also I drink filtered water only. None of this has helped my situation with the diarrhoea. I started with this 10 weeks ago, after a take away dinner from an Italian restaurant with veal & prawns and a creamy based sauce. I had terrible diarrhoea and bloating and gas etc for weeks after that. Now in the last few weeks it is only happening (diarrhoea) every few days. I had bowel movements five to six times a day every day until I took loperamide, then it would stop. Now with the diarrhoea I am having, it's still up to five times a day, but once I start taking the loperamide again, it slows down, then I cannot go to the toilet for one day or nearly one full day. The stools when they do return temporarily to normal are the correct color and shape etc, but when diarrhoeal, they're like water. No blood and early on in this i did have mucous but not now. Colour is always medium brown. The bowel sounds are still there on and off each day, but no pain in the abdomen. Finally, i did initially have three separate stool tests done to check for parasites at the beginning of this illness, and they came back clear. Also, I noticed since I started Endep at night and taking herbal supplements from a Naturopath recently, i had more days of no diarrhoea that I've had before. But then I'd go back to chronic diarrhoea again..Hope you can help me. Regards, XXXXXXX
Answered by Dr. Vaishalee Punj 7 hours later
Brief Answer: Seems infectious from your description Detailed Answer: Hi again, Sorry for taking so long. I was busy with my other professional obligations. While I was reading your followup, the one thing that was coming to my mind was infectious diarrhea. So I looked up in the medical literature as to find any correlation between the food that you took and the diarrhea. Based on my research and your symptoms I am suspecting two infections -one is Giardia and second is salmonella. I am more worried about Giardia. It can present with abdominal fullness and bloating alongwith diarhea. It more commonly happens from drinking fresh lake water. Since prawns and veals may be stored in water they can breed giardia. Stool for fecal leukocytes is the most useful test to diagnose intestinal infection. Apart from this test ELISA stool antigen test can be used to diagnose Giardia. Giardia is treated with metronidazole or tinidazole. Salmonella typhoid is not only transmitted by travelling to endemic areas but can also be transmitted by dairy products. You took a creamy based sauce which can be breeding Salmonella. Tropical sprue presents with similar symptoms but you did not travel to tropical countries. Deficiency of some important factors can occur in chronic diarhea such as deficiency of vitamin K. It can result in the bruising and can be diagnosed with blood tests. You may also need supplements of vitamin B12, folic acid and calcium but in moderation. Their deficiency can also be diagnosed with blood tests. Some herbal medicines do help clear up the infection to some extent. We will be able to clear it up if we find the cause. Hope it helps. Dr Vaishalee
Follow-up: Treatment for chronic diarrhea, hemorrhoids, anal fissure? 10 hours later
Hi Dr Vaishalee, I will look into the vitamin K deficiency and purchasing supplements of vitamin B12 etc. There's nothing to lose by trying these. I did forget to mention , sorry, that the Dr did put me on a two week course of Metronidazole when I first presented with this illness. unfortunately that failed to help. It does make me wonder if perhaps I do still have an infection and it had not cleared up with the one course of antibiotics? Thanks for your help. I guess I really need to have this Colonoscopy to help shed some light on what is really going on with me internally. Thanks again for your help. Regards, XXXXXXX .
Answered by Dr. Vaishalee Punj 5 hours later
Brief Answer: Lets wait for colonoscopy Detailed Answer: Hi again I re-read your whole query again. You have mentioned that the diarrhea is painless and there is no nocturnal activity. It points to functional diarrhea. The cause may be post-infectious or just bacterial overgrowth though. It may be worsened by stress. I personally think that it may be altered intestinal flora post- antibiotic use. To come to this diagnosis we HAVE TO rule out all other causes in colonoscopy. So we have to wait for the results of colonoscopy. In the meanwhile I will again emphasize the importance of lifestyle measures like: - Avoid caffeine, alcohol, artificial sweeteners, milk, laxatives, antacids and antibiotics - Take the cleanest of the drinking water available. Not all filtered water is cleanest. - Even try giving your bowels some rest by fasting overnight until lunch next day. This may be taken when the food is not getting digested and is getting excreted as such. - Keep your stress under control with yoga and breathing techniques. This does help. Take care Dr Vaishalee